Abstract

Introduction

Autoimmune hemolytic anemia (AIHA) is accelerated erythrocyte destruction by binding of IgG (80%) or IgM (20%) antibodies with red blood cell (RBC) antigens, leading to formation of spherocytes and eventual phagocytosis in the spleen. Its incidence is 1 in 80,000 to 100,000 of a given population/year in the Caucasians. Its peak incidence is in 60-70 years of age with male: female ratio of 40:60. Although rare in incidence, AIHA is the most common cause of acquired hemolytic anemia. Multiple triggering factors have been described for AIHA that includes idiopathic, genetic, infection, inflammatory disorders, drugs and lymphoproliferative disorders. Venous thromboembolism (VTE) is a more serious, acute, overlooked and often-lethal complication of AIHA. Several studies including a review of 47 patients with AIHA supporting the existence of a prothrombotic state in patients with AIHA revealed that pulmonary embolism was the most common cause of death. It is essential to recognize and treat VTE, and thromoboprophylaxis measures should be taken to prevent VTE associated morbidity and mortality.

Case summary

Patient is a 76 year-old-Caucasian-female with medical history significant for peptic ulcer disease and hypertension presented with 1-month history of dyspnea on moderate exertion and a near syncopal episode a week prior. Vital Signs revealed tachycardia at 100/min. Physical examination depicted marked pallor in the conjunctiva and on palmar creases with no lymphadenopathy, murmurs, hepatosplenomegaly, petechiae, purpura and peripheral edema. Lab test revealed hemoglobin 3.8 g/dl, platelets 205 X 109/L, reticulocytes 10.3%, absolute reticulocyte count 3.8, haptoglobin 142 and LDH 337 U/L. Peripheral smear revealed spherocytes, and schistocytes with unremarkable platelets and leukocytes. Direct coombs test revealed strongly positive IgG. Hemoglobin was stabilized after 4 units of packed red blood cells transfusion, started on oral methyl-prednisolone at 1 mg/Kg/d with a prolonged taper course and discharged upon clinical improvement. After 2 weeks, she presented with progressively increasing swelling of both legs and increasing tiredness. Vitals signs were stable. Physical examination was remarkable for bilateral mid-shin level pitting edema with normal distal pulsations. Lab values revealed low hemoglobin, slightly increased LDH and mildly high absolute reticulocyte count. Bilateral lower extremity venous doppler showed extensive deep vein thrombosis (DVT) of the right and left common femoral veins, right proximal femoral vein, left femoral vein and left popliteal vein. She was started on IV heparin and coumadin, continued oral methyl-prednisolone at 1 mg/Kg/d and added rituximab scheduled infusion. She was clinically improved on discharge.

Discussion

There are various proposed mechanisms of VTE formation in AIHA such as loss of RBC membrane with exposure of phosphotidyl serine and subsequent formation of tenase and prothrombinase complexes, increased tissue factor expression by the endothelial cells, and sequestration of nitric oxide released from RBC. In a recent review, it was found that 27% of AIHA patients suffered from an episode of VTE. Out of 8 patients with VTE, 5 had lupus anticoagulant antibody (LA) and 4 had anti-cardiolipin antibody (ACC). Thrombosis also occurred in 15% of AIHA with no LA and ACC, so multifactorial interplay seems more likely. In an audit of prophylactic anticoagulation in acute exacerbation of severe AIHA, VTE occurred in 5 of 15 patients without anticoagulant prophylaxis. VTE occurred in only 1 of 21 patients with anticoagulant prophylaxis. In conclusion, it is essential to recognize this acute, serious and deadly complication. It is premature to recommend routine use of thromboprophylaxis for all patients with hemolytic episodes from AIHA. Based on the studies, coexisting ACC and LA are strong predictive risk factors for VTE in AIHA and can benefit from thromboprophylaxis. We need more clinical investigations to develop core clinical and laboratory criteria to stratify VTE risk in AIHA patients.

Disclosures

No relevant conflicts of interest to declare.

Author notes

*

Asterisk with author names denotes non-ASH members.